Thursday, July 4, 2013

Peripheral Neuropathy

I really wish that drug companies would really take a good look at peripheral neuropathy and ways to avoid it.  Peripheral neuropathy is nerve damage, usually on the hands and feet and it causes numbness which may also be accompanied by pain which is often described as "burning" or "pins and needle" type pain.  Many different types of chemo have peripheral neuropathy as side effects,  particularly  the Taxanes (Taxol, (paclitaxel), taxotere (docetaxel).  Many other drugs also cause it, such as  Abraxane, Halaven (eribulin), platinum based drugs (Cisplatin for example),  Thalidomide and Bortezomib among others.  About.com Breast Cancer has a pretty good listing of drugs which may cause it.   You can find it here.

 People who have pain associated with it are often given drugs to help, many being drugs prescribed for neuropathy associated with diabetes.  Fr those of us who just have the numbness, well.....they are still trying to work out things to help us.   Usually, B vitamins (B-1, B-6, B-12, ) and vitamin E are suggested....but they never helped me.

I have had some neuropathy from Taxol (1998), Abraxane (2010-2011) and now Halaven.  It never completely went away, but at least after 6 months of  being off Abraxane, I could feel below my knees.

Granted....mine is severe, compliments of having had so much chemo.  I cannot feel my hands and feet at all, which makes for interesting typing.  It may seem like something silly, but it affects my balance. I can't get feedback from the ground to tell me if I am losing my balance,until I've already toppled.  Buttoning and unbuttoning things, opening containers, and other "simple" tasks become almost insurmountable.     couple of years ago, I sprained my ankle as I thought I had picked my foot up high enough off the ground to step over some plastic....only to get my foot tangled in it and causing a fall.  I was fortunate I didn't do anything worse.

Presently, I have been taking a month long break as it has made it so difficult to do so many things.  However, it isn't long enough to see any real positive results.   I have also been experiencing muscle weakness, or peripheral motor neuropathy in my legs----I put my weight on one of my legs only to  have it collapse underneath me, and I cannot get up by myself unless there is something nearby to help me pull myself up.  It has also made quilting very difficult.

 I told my oncologist that the neuropathy was causing me to walk like Frankenstein as I couldn't feel my feet, and they don't respond well, so I sort of have a "dropped foot."  This change in gait may have been the cause for a tightening of  tendon in the back of my calf, or it may have been just another side effect of Halaven as it has gone away with the  break, even if the neuropathy is still substantial.

If you experience peripheral neuropathy, you need to keep some things in mind:


  • Be aware that you may not be  able to feel hot or cold surfaces and you may burn yourself---(particularly on my hot deck which gets no shade!)
  • Always wear shoes and socks to protect your feet as you may injure them without really feeling it.  
  • Check your feet before you go to bed to make sure you don't have any cuts, fissures or problems on your hands and feet. 
  • Wear gloves when doing housework and gardening.  You must take every precaution to protect your hands. 
  • You may have cramping and slowed or loss of reflexes (my games of Bejeweled are way off!).
  • Use handrails even if you don't think you need to.  Better safe than sorry.  
  • If you have weakness in your legs like me, or balance issues, by all means get a cane.  Hopefully, it will only be temporary, but it is a heck of a lot better than sporting the bruise I currently have on my knee.
  • Another thing, limit alcohol as it may make things worse. 
Another wonderful side effect?  It can cause constipation, as well as loss of muscle mass and strength.

Yeah.  Cancer isn't for sissies.

Sorry....no photo...the only thing I could think of using was a shot of my now yellow bruise on my knees

10 comments:

  1. I have some mild neuropathy in my feet and that's bad enough. I'm sorry yours is so severe. These tips are great. Thank you.

    ReplyDelete
  2. I think a really good and caring oncologist at least tries to keep neuropathy to a minimum. My oncologist said he couldn't promise there would be no neuropathy, but he would watch carefully and if he had to would make adjustments to the scheduling and dosages. He knew I was a pianist and said he figured I wouldn't be very grateful for saving my life if I ended up not being able to play. (Musicians are kind of funny that way and he understood!) I have a constant tingling in my fingers, but do still have feeling in them and can still play. My feet though are another story, but I don't think they are as bad as yours. And I also have a spot on one knee that is a mix of numb and pins and needles. No one has any idea why I was affected there of all places.
    People make it sound like losing your hair is the worst side effect of chemo. But, I think neuropathy is worse. Hair grows back. Neuropathy is a problem the rest of your life.
    Elizabeth J.

    ReplyDelete
    Replies
    1. I am a quilter, and so the use of my hands is important to me as well. I don't think there is much that can be done. The last time we adjusted doses, it had to be adjusted to the degree that the cancer was winning.

      I am also aware that the quality and quantity of oncologists vary from area to area....if you aren't on the coasts, then you probably are not getting the top care. In addition, many oncologists don't keep up on what may be done for side effects, they are concentrating only on the cancer.

      Yeah, it would be nice to be able to pick up a needle. I am having to learn new methods of machine quilting as I don't have the control I once did.

      Delete
  3. Hi, I had chemo for 2 years, including Taxol, Cisplatin, and Taxotere (and 3 others). I got help from 50 mg of B6 3x/day with a B complex, glutamine powder, and R-Lipoic Acid. I also worked hard at reducing inflammation thru diet and supplements, which helped. I still experience it after 2 years off chemo, but it is much better now.
    Have you seen a pain specialist? They work only on issues of pain, and I think you might benefit. I heard one specialist give a talk and it is AMAZING what they now can do. One woman in the audience was told the terrible neuropathy pain in her legs could be turned into sensations of being massaged. What a blessing! Worth a trip for sure!

    ReplyDelete
    Replies
    1. As I said above, I don't have pain, only numbness. If you have pain, there are things to do to help, although I wouldn't gladly take on the pain aspects. Many drugs developed to assist with neuropathy in diabetics, such as Lyrica, have been helpful in treating the pain with chemotherapy neuropathy. Your suggestions for those experiencing pain are good ones.

      Delete
  4. This comment has been removed by the author.

    ReplyDelete
  5. really great tips, thanks. i started paying more attention, and my days are a bit better. hope ypurs also...

    dealing with Peripheral neuropathy

    ReplyDelete
  6. The underlying cause normally defines the course of Peripheral Neuropathy Treatment. The drugs that are recommended normally include acetaminophen, ibuprofen, asprin, antidepressents, anti-seizure drugs and duloxetine but all these drugs have several side effects. Repeton herbal medication by Herbs Solutions By Nature is the best treatment presently available for managing this problem. The product is made up of 100 % natural herbs hence no side effects are observed by its use.

    ReplyDelete
  7. This comment has been removed by the author.

    ReplyDelete
  8. Peripheral Neuropathy Treatment is usually directed at the underlying cause. On the off chance that the condition is because of a specific medication, the medication can be exchanged. On the off chance that the condition is brought about by a vitamin insufficiency, vitamin supplements may improve symptoms.

    ReplyDelete